How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19146
Experience:  BVMS, MRCVS. { Glasgow UK }
10315041
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

I have a 1 year old lab/pit mix. She is a bit on the chunky

Customer Question

Hi, I have a 1 year old lab/pit mix. She is a bit on the chunky side @ 60 lbs on her short frame . I accidentally dropped a 20 mg oxycodone pill & in a lightning speed my Kona dipped her head & she must have swallowed it. It's nowhere to be found. How will this medication affect a dog of her weight. What should I've? Thank you, Angie
Submitted: 5 months ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 5 months ago.

Hello Angie,

This is just a quick note to let you know that I am locked on to your question and am working on it now.

I am a small animal vet with many years experience with dogs and rest assured I will do my best to answer your question to your satisfaction today. You can expect a written reply sometime within the next five to ten minutes or so.

We also have the option to talk things over by telephone or via an internet service such as Skype. Please get back to me if this is more convenient for you. { There is a small extra charge for phone calls }

Regards,

Dr Scott

Expert:  Dr Scott Nimmo replied 5 months ago.

Hello again Angie,

I have worked out an answer for you below ...

1. This works out as an overdose by my calculations. One of the best things you can do in this sort of situation is to make your dog sick immediately and try recover the drug that way, If you can do this within the first hour after ingestion { Two hours at the absolute outside } then things may be OK . For the sake of speed I will give you a link on how to do this best : LINK

{ Also be aware that an ER vet will be able to quickly induce vomiting with prescription drugs }

2. However if you fail to induce vomiting or if any odd symptoms occur then you should have your dog checked over by a vet without delay. In your case expected side effects would include vomiting, inappetance, lethargy and inccordination.

3. Here are the numbers : Oxycodone is not much used in the dog but where it is used a dose rate of between 0.1 to 0.3 mg per kg of your dog's bodyweight is recommended. Your dog's weight is 27.27 kg { 60 pounds } so this works out as a top dose of 8.81 mg in your dog's case. Clearly then 20 mg would be an overdose.

4. Also I should be available online for you the next four or five hours today so please do not hesitate to get straight back to me if your dog's condition changes in any way or you would like to talk things over with me further.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.

Expert:  Dr Scott Nimmo replied 5 months ago.

Hello again Angie,

I am just checking back in to see how your dog is getting on after our recent dialogue concerning the Oxycodone incident ...

Please get back to me and let me know how things are going.

Regards,

Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue. Such feedback helps me maintain the quality of my answers.